Maine, 2008

Winter Storm in Maine, February 10 to 11, 2008

February 10 to 11, 2008 · NWS CAR · 6 events in 6 counties and zones

Intensifying low pressure tracking across Maine during the 10th and 11th brought heavy snow to portions of northern and coastal Downeast Maine. Snow began across the region during the morning of the 10th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking across Maine during the 10th and 11th brought heavy snow to portions of northern and coastal Downeast Maine. Snow began across the region during the morning of the 10th. Snow then continued through the morning of the 11th across northern areas and through early afternoon along the Downeast coast. Storm total snow accumulations from eastern Aroostook county across northern portions of Penobscot and Piscataquis counties generally ranged from 7 to 10 inches...though localized accumulations to around 12 inches occurred across southeast Aroostook county. An area of heavy snow also developed across coastal Washington county...where heavy snow wrapped west around the exiting low. Storm total snow accumulations across coastal Washington county ranged from 6 to 8 inches. Gusty winds developed across northern portions of the region in the wake of the low. Winds occasionally gusting to 30 to 40 mph contributed to considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 10, 4:27 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 10, 4:27 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
427 AM EST SUN FEB 10 2008

.SYNOPSIS...
LOW PRESSURE OVER WESTERN QUEBEC WILL WEAKEN TODAY AS NEW LOW
PRESSURE DEVELOPS OVER SOUTHEAST MAINE LATE TODAY. THIS LOW WILL
THEN INTENSIFY AND LIFT SLOWLY NORTHEAST INTO THE MARITIMES ON MONDAY.
HIGH PRESSURE WILL BUILD OVER THE REGION ON TUESDAY. AN AREA OF
LOW PRESSURE WILL DEVELOP ALONG THE EAST COAST TUESDAY NIGHT AND
TRACK TOWARD NOVA SCOTIA ON WEDNESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR CURRENTLY SHOWING MAINLY LIGHT SNOW ACROSS MUCH OF THE
FORECAST AREA EARLY THIS MORNING. THIS IS IN ASSOCIATION WITH THE
WARM ADVECTION AND LEAD SHORT WAVE APPROACHING THE REGION. AS
THIS SHORT WAVE EXITS AND THE LIFT ASSOCIATED WITH THE WARM
ADVECTION MOVES OFF TO THE EAST EXPECT THE STEADIER SNOW TO
DIMINISH FOR A TIME LATER THIS MORNING.

HOWEVER EXPECT THE SNOW TO REINTENSIFY LATER THIS AFTERNOON AS
THE SURFACE LOW NORTH OF THE GREAT LAKES REDEVELOPS ACROSS EASTERN
MAINE AND UPPER LOW APPROACHES FROM THE WEST. THIS LOW WILL THEN
INTENSIFY AND MOVE EAST TOWARD THE MARITIMES TONIGHT. BOTH THE
NAM AND THE GFS ARE INDICATING THE POSSIBILITY OF A BAND OF HEAVIER
SNOW ESTABLISHING ITSELF SOMEWHERE ACROSS THE FORECAST AREA
TONIGHT AS A TROUGH HANGING BACK ACROSS THE INTENSIFYING SURFACE
LOW ACTS AS THE FOCUSING MECHANISM. HAVE KEPT SNOW ADVISORIES IN
PLACE HOWEVER SINCE AGAIN THIS WILL BE A LONG DURATION EVENT WITH
A EVEN BREAK EXPECTED IN THE SNOW FOR A TIME TODAY. GENERALLY
EXPECTING STORM TOTAL SNOW AMOUNTS TO RANGE FROM 5 TO 10 INCHES
ACROSS THE NORTH WITH 4 TO 7 INCHES ACROSS DOWNEAST AREAS. HAVE
ALSO EXTENDED THE SNOW ADVISORY DOWNEAST UNTIL MIDNIGHT TONIGHT AS
IT NOW APPEARS AS IF THE SNOW WILL LINGER A BIT LONGER THAN
EARLIER ANTICIPATED.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
UPPER AND SFC LOW XPCTD TO BE STACKED VERTICALLY BY THE START OF
THE SHORT TERM PERIOD JUST ENE OF NB W/ DEEP CYCLONIC FLOW
PERSISTING ACROSS OUR REGION... THIS SHOULD LEAD TO ABUNDANT WRAP-
AROUND LOW-LEVEL MOISTURE...DEEP CAA AND AN IMPRESSIVE SFC PRES
GRADIENT ACROSS THE FA. AS A RESULT...THINK WE CAN XPCT LGT
SNOW/SNOW SHOWERS TO BE RATHER WDSPRD ACROSS THE N TO START THINGS
OFF MON AM W/ DOWNSLOPE AFFECTS DCRSG PRECIP CHCS FURTHER S ACROSS
OUR DOWNEAST AREAS. BEST LIFT WILL HAVE MOVED WELL NE OF THE FA BY
THIS TIME SO AM NOT XPCTG SIGNIFICANT ACCUMS AFTER 12Z MON BUT
SOME AREAS COULD STILL SEE ANOTHER INCH OR TWO DURING THE DAY... WNDS
WILL BE THE MAIN ISSUE ACROSS THE AREA TOMORROW W/ NWRLY WNDS OF 20-30
MPH W/ GUSTS TO 40 MPH XPCTD. THIS SHOULD LEAD TO A RATHER NASTY
DAY W/ THE STRONG WINDS LIKELY TO CAUSE SOME BLOWING AND DRIFTING
SNOW. LATER SHIFTS MAY NEED TO CONSIDER A BLOWING SNOW ADV FOR
PORTIONS OF THE FA ON MON...

THINGS SHOULD QUIET DOWN TOMORROW NIGHT W/ THO WNDS WILL REMAIN ON
THE BRISK SIDE W/ A HEALTHY SFC PRES GRADIENT PERSISTING THEN HIGH
PRES XPCTD TO BEGIN RDGNG INTO THE AREA ON TUE W/ LGT WNDS...PARTLY
SUNNY SKIES AND CHILLY TEMPS...
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS SEEM TO BE SUGGESTING THAT THE NRN AND SRN SHORT WAVES WILL
NOT PHASE. THIS SHOULD LEAD TO A WEAK NRN BRANCH SYSTEM WHICH
WILL LIKELY BRING SOME SNOW TO OUR FA TUE NGT INTO WED W/ BEST QPF
XPCTD OVR CENTRAL AND SRN AREAS. A STRONGER SYSTEM SHOULD REMAIN WELL
S OF THE REGION DURING THIS TIME. WHILE THIS WOULD BRING ANOTHER
ROUND OF SNOW TO THE FA...DOES NOT APPEAR THAT THIS WILL BE A
MAJOR STORM ATTM. GENERALLY FOLLOWED GMOS THRU THE LONG TERM...
&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
WIDESPREAD MVFR/IFR CONDITIONS ARE EXPECTED TODAY THROUGH TONIGHT
IN PERIODS OF SNOW/LOW CIGS/REDUCED VSBYS.

IFR/MVFR IN LGT SNOW/BLSN XPCTD FOR OUR NRN TAF SITES ON MON W/
MVFR/VFR AT OUR SRN SITES. PREDOM VFR CONDS XPCTD MON NGT AND TUE
W/ DETERIORATING CONDS TUE NGT TO IFR MOST TAF SITES. WORST CONDS
SHOULD BE XPCTD OVER THE SRN TAF SITES DURING THIS TIME. VFR CONDS
XPCTD TO RETURN LATE WED AND PERSIST THRU THU AS HGH PRES BUILDS
INTO THE AREA.
&&

.MARINE...
NEAR TERM: EXPECT WINDS TO INCREASE THIS AFTERNOON AND ESPECIALLY
TONIGHT AS SURFACE LOW INTENSIFIES AND MOVES NORTHEAST THROUGH THE
MARITIMES. EXPECT THE POSSIBILITY OF STORM FORCE GUSTS TO AROUND
50 KT LATER TONIGHT.

SHORT TERM: WILL HANG ONTO MINIMAL STORM MON AM W/ GLW CONDS THEN XPCTD
FOR THE REMAINDER OF MON INTO MON EVE...
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...SNOW ADVISORY UNTIL 7 AM EST MONDAY FOR MEZ001>006-010-011-031-
     032.
     SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MEZ015>017-029-
     030.
MARINE...STORM WARNING FROM 10 PM THIS EVENING TO 10 AM EST MONDAY
     FOR ANZ050>052.

&&

NEAR TERM...DUDA
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...DUDA
MARINE...DUDA/KHW
Hazardous weather outlook, Feb 10, 5:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
510 AM EST SUN FEB 10 2008

MEZ001>006-010-011-031-032-111015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
510 AM EST SUN FEB 10 2008

...SNOW ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-029-030-111015-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
510 AM EST SUN FEB 10 2008

...SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-111015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
510 AM EST SUN FEB 10 2008

...STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Northern Piscataquis

When
February 10, 7:00 AM EST to February 11, 4:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 6 to 10 inches. Winds occasionally gusting to 30 to 40 mph developed toward the end of the event and continued after the snow had stopped...contributing to considerable blowing and drifting snow through the afternoon of the 11th.

Winter Storm, Northwest Aroostook

When
February 10, 9:00 AM EST to February 11, 10:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 6 to 10 inches. Winds occasionally gusting to 30 to 40 mph developed toward the end of the event and continued after the snow had stopped...contributing to considerable blowing and drifting snow through the afternoon of the 11th.

Winter Storm, Northeast Aroostook

When
February 10, 9:00 AM EST to February 11, 10:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 6 to 10 inches. Winds occasionally gusting to 30 to 40 mph developed toward the end of the event and continued after the snow had stopped...contributing to considerable blowing and drifting snow through the afternoon of the 11th.

Winter Storm, Northern Penobscot

When
February 10, 9:00 AM EST to February 11, 10:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 6 to 9 inches. Winds occasionally gusting to 30 to 40 mph developed toward the end of the event and continued after the snow had stopped...contributing to considerable blowing and drifting snow through the afternoon of the 11th.

Winter Storm, Southeast Aroostook

When
February 10, 9:00 AM EST to February 11, 10:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 8 to 12 inches. Winds occasionally gusting to 30 to 40 mph developed toward the end of the event and continued after the snow had stopped...contributing to considerable blowing and drifting snow through the afternoon of the 11th.

Winter Storm, Coastal Washington

When
February 10, 9:00 AM EST to February 11, 2:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 6 to 8 inches. Winds occasionally gusting to 30 to 40 mph developed toward the end of the event and continued after the snow had stopped...contributing to considerable blowing and drifting snow through the afternoon of the 11th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80870, 80865, 80867, 80874, 80877, 80882.